How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 17265
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

my 5 year old XXXXX XXXXX is vomiting and shaking what can

Customer Question

my 5 year old XXXXX XXXXX is vomiting and shaking what can I do
Submitted: 4 years ago.
Category: Vet
Expert:  Dr. Kara replied 4 years ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help with your concerns about Banjo's vomiting.

Shaking can be a sign of fever, but more commonly in dogs we see it with pain, fear or electrolyte and mineral imbalances.

Why is he taking Metacam?

How long has he been taking Metacam?

How many milligrams did you give him and how much does he weigh?

 

Vomiting can be related to something as simple as a quick change in diet or treats or getting into something he should not have like the garbage, a bug, plant material or a toxin.

More serious causes are viral or bacterial infections, gastrointestinal parasites including worms and protozoal parasites, chronic pancreatitis, esophageal reflux, a dietary allergy or sensitivity, inflammatory bowel disease, internal organ failure, a full or partial gastrointestinal obstruction or even infiltrative cancers like lymphoma.

It can also be related to gastrointestinal irritation due to some medications, especially steroids or nonsteroidal anti-inflammatories. If the vomiting started after he was given Metacam perhaps the two are related.

 

At this point you can try some things at home if you'd like but he may need to see a veterinarian if he isn't coming along well.


To try and settle his stomach now you can try either:

1) Pepcid-ac (famotidine) at one 10mg tablet per 20 to 40 pounds of body weight
every 12 hours.
OR
2) Prilosec (omeprazole) at one 10mg tablet per 20 to 40 pounds of body weight
every 24 hours.
These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation from eating something he should not have.


I would not feed him any food for 24 hours even after the acid reducers are started.
This should help stop gut spasms and restore normal gut motility.

 

Starting a couple hours after the acid reducers small amounts of water or ice cubes given frequently are fine as he needs fluids after all that he has lost with vomiting. Do not allow him to drink too much at once as that alone can cause vomiting on a sensitive stomach. You can give him pedialyte to replace electrolytes too but Gatorade is much too high in sugar which can make his intestinal irritation worse.

 

If things are going well after his food fast and the acid reducers start a bland diet of 1/3 boiled hamburger (or white skinless chicken), all fats and juices drained off mixed
with 2/3 boiled, plain white rice. Feed several small meals a day. Once he feels better (no vomiting for 48 to 72 hours) start mixing in his regular dog food very slowly. Less bland more regular with each day. It should take a week or so to convert him back.

 

If Banjo is continuing to vomit and is feeling poorly though, especially if he continues to shake, or has a tense, painful abdomen, it would be best that he see a veterinarian now as anything you give him orally will just come back up worsening his dehydration. If he has a tense painful abdomen, becomes very lethargic, or runs a fever greater than 103.5F (39.4C) then he really must be seen by a veterinarian as soon as possible tonight.

 

Best of luck with your boy, please let me know should you have any further questions.